LEFT VENTRICULAR SYSTOLIC DYSFUNCTION PREDICTED BY EARLY TROPONIN I RELEASE AFTER ANTHRACYCLINE BASED CHEMOTHERAPY IN BREAST CANCER PATIENTS
AbstractBackground: Anthracyclines are one of the most effective chemotherapeutic agents in management of Breast cancer, however Anthracycline induced cardiotoxicity remains a matter of special concern. Detection of early toxicity by use of biomarkers like Troponins has been the focus of interest in recent years. We measured Troponin I levels after chemotherapy with anthracyclines and correlated it with ECG, Echocardiography and clinical findings. Methods: Patients with early Breast cancer eligible for chemotherapy were included in the study. All patients underwent clinical evaluation, Left Ventricular Ejection Fraction (LVEF) measurement by echocardiography at baseline and every 03 monthly for first year. Serum samples for TNI were obtained immediately after chemotherapy and after 24 hrs. Results: A total of 82 patients (all females) were included in the study. Median age was 47 (range 30–64) years. Anthracycline mediated cardiotoxicity occurred in 6 patients (7%) and was more frequent in patients with TNI elevation (p<0.001). Five patients (83%) recovered from cardiotoxicity. At multivariate analysis, TNI elevation was the only independent predictor of cardiotoxicity (95% CI 0.0007879 to 0.2821) and of lack of LVEF recovery (95% CI 0.002484 to 1.680). Conclusion: Measurements of Trop I levels after Anthracyclines can be useful in detecting early cardiotoxicity and tailoring further therapy.Keywords: Anthracyclines; Cardiotoxicity; Breast cancer; Troponin I; Left ventricular dysfunction
Early Breast Cancer Trialists' Collaborative Group (EBCTCG). Effect of chemotherapy and hormonal therapy for early breast cancer on recurrence and 15-year survival: an overview of the randomised trials. Lancet 2005;365(9472):1687–717.
Yeh ET, Tong AT, Lenihan DJ, Yusuf SW, Swafford J, Champion C, et al. Cardiovascular complications of cancer therapy: diagnosis, pathogenesis, and management. Circulation 2004;109(25):3122–31.
Floyd JD, Nguyen DT, Lobins RL, Bashir Q, Doll DC, Perry MC. Cardiotoxicity of cancer therapy. J Clin Oncol 2005;23(30):7685–96.
Wojnowski L, Kulle B, Schirmer M, Schlüter G, Schmidt A, Rosenberger A, et al. NAD(P)H oxidase and multidrug resistance protein genetic polymorphisms are associated with doxorubicin-induced cardiotoxicity. Circulation 2005;112(24):3754–62.
Von Hoff DD, Rozencweig M, Layard M, Slavik M, Muggia FM. Daunomycin-induced cardiotoxicity in children and adults. A review of 110 cases. Am J Med 1977;62(2):200–8.
Von Hoff DD, Layard MW, Basa P, Davis HL Jr, Von Hoff AL, Rozencweig M, et al. Risk factors for doxorubicin-induced congestive heart failure. Ann Intern Med 1979;91(5):710–7.
Keefe DL. Trastuzumab-associated cardiotoxicity. Cancer 2002;95(7):1592–600.
Esteva FJ, Valero V, Booser D, Guerra LT, Murray JL, Pusztai L, et al. Phase II study of weekly docetaxel and trastuzumab for patients with HER-2 overexpressing metastatic breast cancer J Clin Oncol 2002;20(7):1800–8.
Perez EA, Rodeheffer R. Clinical cardiac tolerability of trastuzumab. J Clin Oncol 2004;22(2):322–9.
Cardinale D, Colombo A, Sandri MT, Lamantia G, Colombo N, Civelli M, et al. Prevention of high-dose chemotherapy-induced cardiotoxicity in high-risk patient by angiotensin-converting enzyme inhibition. Circulation 2006;114(23):2474–81.
Cardinale D, Sandri MT, Martinoni A, Tricca A, Civelli M, Lamantia G, et al. Left ventricular dysfunction predicted by early troponin I release after high-dose chemotherapy. J Am Coll Cardiol 2000;36(2):517–22.
Lipshultz SE, Rifai N, Sallan SE, Lipsitz SR, Dalton V, Sacks DB, et al. Predictive value of cardiac troponin T in pediatric patients at risk for myocardial injury. Circulation 1997;96(8):2641–8.
Auner HW, Tinchon C, Linkesch W, Tiran A, Quehenberger F, Link H, et al. Prolonged monitoring of troponin T for the detection of anthracycline cardiotoxicity in adults with hematological malignancies. Ann Hematol 2003;82(4):218–22.
Cardinale D, Sandri MT, Martinoni A, Borghini E, Civelli M, Lamantia G, et al. Myocardial injury revealed by plasma troponin I in breast cancer treated with high-dose chemotherapy. Ann Oncol 2002;13(5):710–5.
Cardinale D, Sandri MT, Colombo A, Colombo N, Boeri M, Lamantia G, et al. Prognostic value of troponin I in cardiac risk stratification of cancer patients undergoing high-dose chemotherapy. Circulation 2004;109(22):2749–54.
Specchia G, Buquicchio C, Pansini N, Di Serio F, Liso V, Pastore D, et al. Monitoring of cardiac function on the basis of serum troponin I levels in patients with acute leukemia treated with anthracyclines. J Lab Clin Med 2005;145(4):212–20.
Tripathy D, Seidman A, Keefe D, Hudis C, Paton V, Lieberman G. Effect of cardiac dysfunction on treatment outcomes in women receiving trastuzumab for HER2-overexpressing metastatic breast cancer. Clin Breast Cancer 2004;5(4):293–8
Singal PK, Iliskovic N. Doxorubicin-induced cardiomyopathy. N Engl J Med 1998;339(13):900–5.
Carver JR, Shapiro CL, Ng A, Jacobs L, Schwartz C, Virgo KS, et al. American Society of Clinical Oncology clinical evidence review on the ongoing care of adult cancer survivors: cardiac and pulmonary late effects. J Clin Oncol 2007;25(25):3991–4008.
Wojtacki J, Lewicka-Nowak E, Lesniewsky-Kmak K. Anthracycline-induced cardiotoxicity:clinical course, risk factors, pathogenesis, detection and prevention-review of the literature. Med Sci Monit 2000;6(2):411–20.
Swain SM, Whaley FS, Ewer MS. Congestive heart failure in patients treated with doxorubicin. A retrospective analysis of three trials. Cancer 2003;97(11):2869–79.
Jones AL, Barlow M, Barrett-Lee PJ, Canney PA, Gilmour IM, Robb SD, et al. Management of cardiac health in trastuzumab treated patients with breast cancer: Updated United Kingdom National Cancer Research Institute recommendations for monitoring. Br J Cancer 2009;100(5):684–92.
Swain SM, Whaley FS, Ewer MS. Congestive heart failure in patients treated with doxorubicin: A retrospective analysis of three trials. Cancer 2003;97(11):2869–79.
Journal of Ayub Medical College, Abbottabad is an OPEN ACCESS JOURNAL which means that all content is FREELY available without charge to all users whether registered with the journal or not. The work published by J Ayub Med Coll Abbottabad is licensed and distributed under the creative commons License CC BY ND Attribution-NoDerivs. Material printed in this journal is OPEN to access, and are FREE for use in academic and research work with proper citation. J Ayub Med Coll Abbottabad accepts only original material for publication with the understanding that except for abstracts, no part of the data has been published or will be submitted for publication elsewhere before appearing in J Ayub Med Coll Abbottabad. The Editorial Board of J Ayub Med Coll Abbottabad makes every effort to ensure the accuracy and authenticity of material printed in J Ayub Med Coll Abbottabad. However, conclusions and statements expressed are views of the authors and do not reflect the opinion/policy of J Ayub Med Coll Abbottabad or the Editorial Board.
USERS are allowed to read, download, copy, distribute, print, search, or link to the full texts of the articles, or use them for any other lawful purpose, without asking prior permission from the publisher or the author. This is in accordance with the BOAI definition of open access.
AUTHORS retain the rights of free downloading/unlimited e-print of full text and sharing/disseminating the article without any restriction, by any means including twitter, scholarly collaboration networks such as ResearchGate, Academia.eu, and social media sites such as Twitter, LinkedIn, Google Scholar and any other professional or academic networking site.